Health

/

Health & Spirit

Viral pneumonia can cause shortness of breath, as can COPD

By Keith Roach, M.D. on

DEAR DR. ROACH: I am an active 68-year-old woman. I still work part time, walk 2-3 miles a day and enjoy gardening.

In late April, I noticed that I was short of breath after exertion, like when walking upstairs or with intensive gardening. Two weeks later, I was so short of breath that I was hospitalized. I had a chest CAT scan, an echocardiogram and a nuclear stress test. The only finding was "a ground glass opacity in my lower lobes."

I saw a pulmonary doctor and had pulmonary function tests, which were normal. I was treated with Levaquin when hospitalized, and have been on Symbicort (two puffs twice a day). My doctor thinks I had viral pneumonia and will have an eight-week recovery. I'm still not feeling well. I tire easily and am short of breath on exertion. Thoughts? -- M.L.N.S.

ANSWER: A "ground glass" opacity is a radiology term describing the appearance of the lung tissue on X-ray; it

doesn't mean anything literally about glass. The list of possibilities (doctors call this a "differential diagnosis") for a bilateral (both lungs) ground glass opacity is very large. There are a lot of lung diseases that may look that way.

Viral pneumonia is one. If that's the case, the X-ray gradually will return to normal. The uncertainty is reflected in your treatment: Levaquin is a powerful antibiotic that treats both common and atypical bacterial pneumonia, whereas Symbicort is a medicine used mostly for asthma and chronic obstructive pulmonary disease.

The fact that your pulmonary function tests were normal is very good news: Lung physiology (that is, how well your lungs work) is more important than how they appear on an X-ray. The symptoms you have are nonspecific and compatible with many lung diseases, including recent infection.

I wholeheartedly endorse going back to the pulmonary doctor: Some of the possibilities (such as pulmonary fibrosis, sarcoidosis and fungal infection) will benefit from treatment. Sometimes a biopsy is necessary to make a diagnosis.

DEAR DR. ROACH: I'm a 62-year-old male. In the six months since I was put on metformin, I have had two diverticulitis attacks (I'd never had one before). I believe the timing of these attacks is more than circumstantial. There have been no other changes in my diet or lifestyle. Could the metformin be messing with my metabolism in such a way as to cause or exacerbate these attacks? -- W.J.R.

ANSWER: Although logically it's impossible to prove that the metformin isn't causing the diverticulitis attacks, a review of Food and Drug Administration reports makes me think that while it may be possible, it's unlikely. In a nine-year period, there were almost 23,000 adverse events reported on metformin (it's a very commonly used drug). Of those, 50 of them (0.2 percent) were diverticulitis.

...continued

swipe to next page
 

Comments

blog comments powered by Disqus
 

Social Connections

Comics

Mike Lester Darrin Bell Bob Gorrell Ginger Meggs Herb and Jamaal Rubes